advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Virginia, USA:

My son has type 1 diabetes and is in the first grade. The teacher is suspecting ADHD and has asked for testing. I have read things on the Internet about the possible negative effects of ADHD medications on children, including the increased risk of enlargement of the heart. Given that kids with type 1 are already at increased risk of heart disease, is my child at greater risk of complications from these medications due to his diabetes?

Answer:

Certainly, when one considers the addition of ANY medication, one must try to weigh out the potential benefits of that medicine along with its potential risks. I do not think "an enlarged heart" is a likely risk factor for the common medications for ADHD; there may be some nuances with newer medications with which I am unfamiliar. But, these medications can affect appetite which may impact on diabetes management. You should feel comfortable having frank and serious conversations with all your child's physicians and map out a plan of how long a medication will be used until it is deemed successful or failing and how to monitor for potential ill effects.

DS

DTQ-20040304161756
Original posting 6 Mar 2004
Posted to ADHD

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:56
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.